Hail, St. Croix
- When
- August 26, 6:16 AM CST
- Where
- St. Croix County, 3.23 mi ENE of New Richmond Arpt
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.170, -92.470
A cluster of storms that produced large hail in east central Minnesota, continued to move eastward into west central Wisconsin. These storms continued to produce large hail from Star Prairie to Forest in northern St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cluster of storms that produced large hail in east central Minnesota, continued to move eastward into west central Wisconsin. These storms continued to produce large hail from Star Prairie to Forest in northern St. Croix County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 3:34 AM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 434 AM CDT Sun Aug 26 2018 .SHORT TERM...(Today and tonight) Issued at 330 AM CDT Sun Aug 26 2018 Complex surface analysis early this morning shows a low pressure center wobbling over central South Dakota while a broad cold front extends southwest from western Hudson Bay through northern Minnesota to this low pressure center and continuing westward into Wyoming. In addition, a warm front extends southeast from this low into central Iowa and northwestern Illinois. Aloft, while the mean northern stream flow is fairly zonal from the Rockies eastward across the northern tier states, there are several embedded shortwaves within the flow while a large dome of high pressure sits over the ArkLaTex region. H7-H5 progs depict a strengthening LLJ over the southern Dakotas into northern Iowa, which within the deeply moisture atmosphere this morning (including PWATs over 1.25"), a few strong storms including 1 severe storm developed over northern portions of the WFO MPX coverage area this morning. The lack of any strong focusing mechanism and dynamics overall will keep coverage rather sparse through the rest of this morning. As the day progresses, the aforementioned low pressure center is expected to shift east into central Minnesota by late afternoon, along with the cold front, although the front will snap north this afternoon, allowing for a more classic warm-sectoring to develop while dewpoints pool to the mid 70s. While a decent amount of cloud cover during the middle portion of the day will suppress convection, any capping is expected to erode late and this will be in conjunction with another potent shortwave arriving from Wyoming late this afternoon. This shortwave along with the front will help spark mid-to-late afternoon convection rather quickly, with CAMs showing a fairly organized band of thunderstorms from central Minnesota progressing eastward through eastern Minnesota (including the Twin Cities) on through western Wisconsin this evening. Sufficient instability plus deep layer shear look conducive to strong-severe storm development, whether in bands or organized clusters. Steep mid- level lapse rates and the enhanced shear would favor the severe storm mode of large hail and/or damaging winds should the cellular nature of the storms are mainly elevated. If more surface-based supercellular forms storm, particularly in vicinity of the front, then chances of tornadic cells may increase a bit. The storms are expected to expand in coverage going into western Wisconsin this evening and potentially produce localized heavy rainfall as they progress in conjunction with the mid-level shortwave. The front will remain out to the west, keeping the highly moist air in place through tonight for potentially additional rainfall overnight into Monday morning. .LONG TERM...(Monday through Saturday) Issued at 330 AM CDT Sun Aug 26 2018 Main concern is severe weather potential along with heavy rain threat Monday afternoon through Monday night. Surface front will be bisecting the MN cwa by Monday morning. We are expecting a lull in convective activity during the morning with warm mid level temperatures of +12C ahead of the front. Models indicate a weak short wave lifting into southwest MN early Monday afternoon and essentially breaking the cap over the area. We will increase PoPs to high likely after 21z over the eastern portion of the area. Very unstable airmass in place. If we see enough sunshine before initiation, temepratures could warm near 90 ahead of the front into south central MN. Various HIRES solutions show linear development after a couple hours of possible isolated cells along the boundary. There may be a brief tornado threat early/after initiation but believe the main overall threats will be large hail/damaging winds. PW's increase to 2 inches along the frontal boundary, which has been consistent trend in the models. This remains some 2-3 standard deviations above normal. The NAEFS and GEFS M-climate percentiles were greater than 95%. This should provide for heavy rainfall, especially across a portion of east central MN into west central WI during this period. Will have to monitor overall coverage from Sundays activity, but a portion of west central WI saw heavy rainfall Friday. The boundary sags south into Tuesday morning with the better instability and forcing directed to the far southeast cwa Tuesday afternoon/evening. Expect significant cloud cover dropping southeast with the CAA pattern. Northwest winds should be a bit gusty into the afternoon as well, as drier dewpoints move into the region. Wednesday and Thursday look dry and cooler. The flow becomes more southwest later Thursday into Friday with models driving another upper trough and surface front through Friday into Saturday. We will follow blended guidance during this period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1115 PM CDT Sat Aug 25 2018 The main concerns during the period are fog overnight and convection overnight and again Sunday afternoon. Based on current radar trends with the storms developing over the eastern Dakotas, the HRRR indeed looks to be doing the best and therefore remains the preferred model. Said storms look to track eastward across northern/central MN overnight, and affect KAXN/KSTC/KRNH/EAU between 08Z and 12Z. There is currently a southern band just west of Huron, SD, but that looks to wane by the time it would affect KRWF/KMSP. We then still expect to see a brief break until early to mid afternoon as a shortwave moves over the area and interacts with the unstable atmosphere in place. Have included Prob30's where confidence is lower, and Tempo's where certainty is greater. In the meantime before the clouds move in, given light winds and high dewpoints, expect to see some fog development. The lowest visibilities will be across east central MN and west central WI, and in river valleys, where winds are lighter and clouds will be slower to move in. South/southeast winds increase on Sunday with gusts to 17-23 knots for Sunday afternoon. KMSP... Still expecting convection to stay north of KMSP overnight, with the primary threat window being Sunday between 20 and 24Z. Could see some fog around the airport overnight, but do not expect visibility reductions lower than 5SM. /OUTLOOK FOR KMSP/ Mon...VFR early. MVFR possible in SHRA/TSRA late. Wind SW 10-15kt. Tue...MVFR possible in SHRA/TSRA early. VFR late. Wind NW 10-15kt. Wed...VFR. Wind W 5-10kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...DWE AVIATION...LS
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 450 AM CDT Sun Aug 26 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 271000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 450 AM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible at times through tonight. There is a Slight Risk of severe thunderstorms across the entire coverage area. The main hazards are large hail and damaging winds. Additionally, high heat and humidity will develop today with heat index values potentially reaching the mid 90s. Those who are active outdoors will be at risk for heat illness if precautions are not taken. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are additional chances for thunderstorms across the entire coverage area Monday afternoon through Tuesday evening and again Friday into Saturday. There is a Slight Risk for severe thunderstorms over southeastern Minnesota through west central Wisconsin along with a Marginal Risk for severe thunderstorms over southwestern Minnesota Monday through Monday night. The main hazards are large hail and damaging winds. Additionally, high heat and humidity is again likely Monday with heat index values potentially reaching the mid 90s. Those who are active outdoors will be at risk for heat illness if precautions are not taken. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed at times today through Monday night.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
456 AM CDT SUN AUG 26 2018
MNZ043>045-050>052-059-061-261100-
Anoka-Isanti-Benton-Morrison-Sherburne-Mille Lacs-Wright-Kanabec-
456 AM CDT SUN AUG 26 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WRIGHT...
WESTERN KANABEC...SOUTHERN MILLE LACS...NORTHWESTERN ANOKA...
ISANTI...BENTON...SHERBURNE AND SOUTHEASTERN MORRISON COUNTIES
THROUGH 600 AM CDT...
At 455 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little Rock to St Cloud Airport to
near Fairhaven. Movement was east at 40 mph.
Dime size hail is possible with these storms.
Locations impacted include...
St. Cloud, Ramsey, Elk River, Otsego, Monticello, Big Lake, St.
Francis, Zimmerman, Princeton, Becker, Mora and Annandale.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 179 and 197.
U.S. Highway 10 in Minnesota between mile markers 182 and 214.
U.S. Highway 169 between mile markers 159 and 207.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4569 9321 4530 9334 4525 9414 4532 9413
4535 9409 4538 9409 4542 9405 4545 9410
4547 9410 4554 9409 4586 9411 4610 9322
TIME...MOT...LOC 0955Z 257DEG 34KT 4578 9400 4554 9404 4533 9414
JPCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL 8 W BRAHAM 45.73N 93.34W
08/26/2018 E1.75 INCH ISANTI MN PUBLIC
RELAYED VIA KANABEC COUNTY WARNING POINT.
TIME ESTIMATED BASED ON RADAR.
&&
JPCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 AM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM HAIL 4 E PRINCETON 45.57N 93.51W
08/26/2018 E1.00 INCH ISANTI MN TRAINED SPOTTER
&&
JPCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 AM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM LIGHTNING 6 ESE EAST BETHEL 45.31N 93.13W
08/26/2018 ANOKA MN LAW ENFORCEMENT
STRUCTURE HIT BY LIGHTNING.
&&
JPCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT SUN AUG 26 2018
MNZ052-053-061-WIZ014-015-261215-
Anoka-Isanti-Chisago-Polk-Barron-
644 AM CDT SUN AUG 26 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CHISAGO...NORTHEASTERN
ANOKA...EASTERN ISANTI...NORTHWESTERN BARRON AND POLK COUNTIES...
At 642 AM CDT, strong thunderstorms were clustered over Straight Lake
Wilderness State Park, or 29 miles southwest of Spooner, moving east
at 45 mph.
Other strong storms were located near Cambridge, North Branch and
Taylors Falls.
Nickel size hail is possible with these storms.
Locations impacted include...
Cambridge, Forest Lake, East Bethel, North Branch, St. Francis,
Isanti, Chisago City, Lindstrom, Rush City, Amery, Osceola and
Cumberland.
This includes the following highways...
Interstate 35 between mile markers 136 and 160.
U.S. Highway 8 in Minnesota between mile markers 7 and 22.
U.S. Highway 61 near mile marker 165.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4572 9215 4564 9215 4563 9198 4532 9197
4534 9317 4541 9341 4570 9315 4569 9288
4564 9288 4564 9257 4565 9253 4571 9253
4573 9240
TIME...MOT...LOC 1142Z 270DEG 40KT 4557 9238
DWEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 AM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HAIL STACY 45.40N 92.99W
08/26/2018 E1.00 INCH CHISAGO MN PUBLIC
&&
JPCThe Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 12:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770065, 770066.